Gemma Day’s skin ended up addicted to the steroid cream she’d used to treat her extreme eczema – prompting a horrifying reaction.
Plagued by extreme eczema, an office administrator relived her horror when she woke a week before her wedding with her eyes swollen shut – later discovering her skin was addicted to steroid cream.
When Gemma Day ditched the ointment – known to thin the skin – which she had started using as a teenager to temper her angry condition, the withdrawals were even worse than the eczema.
And, just seven days before tying the knot with her lawyer fiancé Brenton Day, 25, on April 14 this year, the effects were so extreme she could not open her eyes and was forced to have another steroid “fix.”
Gemma, 24, of Toowoomba, Queensland, Australia, said: “I had to cave in and use more steroid cream to calm everything down before my wedding.
“Eczema dictates all the big events in my life, which doesn’t seem fair. I can’t even wear make-up. I’ve only used it 10 times in the past five years, but did manage to wear it on my wedding day.
“I even asked my boss if I could work somewhere where no one could see me, because I feel like a monster when my eczema is red-raw and cracked, at its worst.”
Born with eczema – a condition causing the skin to become itchy, raw, red, dry and cracked – Gemma had it under control as a young child, but when she hit 13, things changed.
“What had been small patches of dry skin started to spread across my body and slowly, over the years, it covered almost every patch of skin, covering my entire body,” Gemma said.
“Now only my feet, a small part of my chest and my palms are clear, but the rest of me is coated. Sometimes I feel like a monster. I try to keep as much of my skin covered as I can, but it’s hard to cover my face when I have a job to do.”
After visiting her doctor in her teens – who suspected her condition had worsened because of school stress – Gemma was prescribed steroid cream to help ease her discomfort.
But she found that as soon as she stopped using the creams, her skin went into what she later discovered was topical steroid withdrawal – leaving it dry, red and burning, with the redness spreading even more.
“After using the cream so much over the years, unwittingly I became addicted,” she said. “I’d get flare-ups of sore and cracked skin every time I tried to wean myself off the steroid creams.”
And a week before her wedding at the Japanese Gardens in Toowoomba, her withdrawals were so extreme she could not open her eyes and had to go back to using the steroids in order to function.
“I woke up and couldn’t open my eyes because they were so swollen,” she said.
“It’s a common side effect of withdrawal from steroid creams and I was freaking out. With my hen do the next day and my big day not long after, I was devastated to think everything could be ruined.”
Visiting her GP, Gemma was given steroids creams again, just to get her through her wedding and honeymoon to the UK.
Even before this happened, she had planned her big day around her eczema.
“Autumn is the best time of year for my eczema, so there was no question – we would be getting married in the Australian Autumn season, which is March to May,” she explained.
She added: “We picked April, but then there was the question of my wedding dress. I had always suffered with the eczema on my arms, so knew I could never choose a short-sleeved wedding dress and opted for a long-sleeved one.”
When the pair, who met online, finally tied the knot on April 14, Gemma says it was the best day of her life, but regrets the hold her eczema had over her.
Hospitalised with eczema only last week, she has now given up the steroid cream, but has to moisturise four times a day, drink at least three litres of water and most importantly – try not to scratch.
She said: “It was only after my wedding that I realised I had been addicted to steroid cream because of how much my skin flared up when I wasn’t using the treatment.
“Now, I want other people with eczema to know they are not alone and hope that sharing my story will help them.”
No it wasn't a blue wave. But a we ...
Congress returns to a changed poli ...